Tornadoes · United States · Kansas · 2015

EF0 tornado, Burdick, Kansas, June 14, 2015

This EF0 tornado ran 0.0 miles across Morris County on June 14, 2015, touching down at 7:42 PM CDT and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 14, 2015
Touchdown
7:42 PM CDT (00:42 UTC)
Path length
0.0 miles (0.0 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
County
Morris County
Touchdown point
38.610, -96.809
Lift-off point
38.610, -96.809
Record number
1506141842-01

What the Weather Service recorded

A shallow supercell t-storm developed in Marion County Kansas on the evening of June 14th. This storm moved into Morris County and produced a brief weak tornado that touched down in open country. Photos of the tornado were taken but no damage occurred.

EM relayed report of a brief tornado on the ground at 742pm CDT.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the tornado touched down at Jun 14, 6:17 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 14, 6:17 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
617 PM CDT Sun Jun 14 2015

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Monday)
Issued at 324 PM CDT SUN JUN 14 2015

Tonight and Monday, A low amplitude trough across west TX into
extreme southwest KS will slowly lift northeast across KS by late
Monday Afternoon.

The first band of stronger ascent ahead of the H5 trough was causing
an areas of showers and thunderstorms to develop across southwest
KS, extending east, to north of ICT, then southeast across southeast
KS and northeast OK. This band of thunderstorms will lift northeast
across the central and eastern counties of the CWA during the late
afternoon and early evening hours. Periods of heavy rainfall may
occur with this area of thunderstorms late this afternoon and
through the evening hours. The PWATS on the TOP SND this morning
were 1.51" and is forecasted to increase to near 2" by 00Z MON (7 PM
this evening).

The mesoscale models show a break developing in the thunderstorms
after 2Z across the CWA. A more organized MCS may develop across the
eastern TX PNHDL into southwest KS. The mesoscale models track this
MCS east across south central KS and western OK through the
overnight hours before it weakens during the early evening hours of
Monday. Thus the CWA may only see scattered thunderstorms overnight.

Monday, a weak front will move southeast across the CWA as the H5
trough axis shifts northeast across central and eastern KS. Several
numerical models show showers and thunderstorms developing along and
behind the weak surface front Monday afternoon due to the ascent in
the lower boundary layer along and north of the surface front, and
ascent through the mid levels of the atmosphere ahead of the H5
trough axis. Once again there could be periods of heavy rainfall,
especially in the eastern counties of the CWA through the afternoon
hours as PWATS are forecasted to be around 2".

Lows Tonight will be in the mid to upper 60s. Highs on Monday will
reach the upper 70s to lower 80s. Some areas that see more
insolation during the afternoon hours may reach the mid 80s.

.LONG TERM...(Monday Night through Sunday)
Issued at 324 PM CDT SUN JUN 14 2015

While several chances for precipitation continue through the
extended forecast, the models are starting to come into slightly
better agreement in which periods have the best probability for
receiving precipitation and which periods should see a break from
the rain.

By Monday night, a fairly zonal mid-level flow will be in place
across the northern half of the conus with an embedded shortwave
exiting east of the area. With this shortwave and associated surface
frontal boundary slowly moving into Missouri Monday night through
Tuesday, expect showers and thunderstorms to persist across the
area, especially across east central Kansas. With PWAT values hovering
near 2 inches, some areas of moderate to heavy rain will be
possible across east central Kansas. The zonal flow across the
northern U.S. looks to persist through mid week with a mid level
low over the southern U.S. expected to lift northward into the
zonal flow Wednesday into Thursday, tracking from Texas into
Missouri. There are model discrepancies with how quickly this wave
will lift northward into Missouri, however most of the
precipitation is looking to track just southeast of the area. As a
result, have trended down to slight and low-end chance PoPs
Tuesday night through Thursday as some weak lift may spawn some
scattered showers and storms. While some modest instability is
expected through mid-week, the 0-6km bulk shear continues to look
weak at 25kts or less so the potential for strong to severe storms
appears to be low at this time. A very weak mid-level ridge looks
to build in behind this merging shortwave that progresses to the
east. This ridge should help to keep any weak embedded waves and
associated precipitation north of the CWA, so have actually gone
with a dry forecast for Thursday night and Friday with only some
slight chance PoPs for Friday night. While this weak ridge is in
place, surface low pressure will be present west of the area,
resulting in southerly surface winds. As a result, expect a
warming trend with highs in the 80s to low 90s from mid to late
week.

Precipitation chances increase over the weekend as the models show a
mid-level trough skimming across the Northern and Central Plains.
However the ECMWF is much deeper with this trough and thus brings
higher chances for showers and thunderstorms to the area Saturday
night through Sunday. In contrast, the GFS shows a much weaker
trough with the bulls-eye of precipitation being just northeast of
the area. Due to these discrepancies, just have chance PoPs in the
forecast at this time. Regardless, this trough should push surface
low pressure and an associated cold front through the area during
the weekend, which should cool temperatures down a bit by late
weekend/early next week.

&&

.AVIATION...(For the 00Z TAFs through 00Z Monday Evening)
Issued at 602 PM CDT SUN JUN 14 2015

Upper wave and associated sfc low will drift across the area
tonight. Implications include southeast winds that will gradually
veer with time toward SW after sunrise Monday. Most concentrated
precip/convection should remain closer to the upper circulation
which for now appears to be from MHK west tonight however this is
a low confidence precip fcst and may need to amend overnight based
on evolution of precip. VFR CIGS and VIS conds except for areas of
precip where MVFR conds will occur.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gargan
LONG TERM...Hennecke
AVIATION...CO
Hazardous weather outlook, Jun 14, 3:38 PM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
338 PM CDT SUN JUN 14 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-152045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
338 PM CDT SUN JUN 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD
IN COVERAGE LATE THIS AFTERNOON THROUGH THIS EVENING. THE MAIN
HAZARD WITH THESE STORMS WILL BE BRIEF HEAVY RAINFALL.

FLOODING ALONG THE BIG BLUE RIVER NEAR BLUE RAPIDS IS FORECAST TO
PERSIST THROUGH THIS UPCOMING WEEK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
PORTIONS OF THE OUTLOOK AREA MONDAY THROUGH WEDNESDAY. THE MAIN HAZARD
WITH THESE STORMS WILL BE LOCALIZED HEAVY RAINFALL. THERE IS THE
POTENTIAL FOR A STRONGER SYSTEM TO BRING MORE WIDESPREAD
SHOWERS AND THUNDERSTORMS TO THE AREA NEXT WEEKEND...HOWEVER THERE IS STILL
PLENTY OF UNCERTAINTY IN THE EXACT TIMING AND TRACKING OF THE
PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TONIGHT. HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS GREATER THAN ONE INCH TO THE
NATIONAL WEATHER SERVICE.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Jun 14, 5:02 PM CDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
502 PM CDT SUN JUN 14 2015

KSZ021-142245-
CLAY-
502 PM CDT SUN JUN 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAY COUNTY...

THROUGH 545 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 20 MPH
ACROSS PORTIONS OF SOUTHERN AND EASTERN CLAY COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING NICKEL SIZE HAIL...STRONG WINDS AROUND 50 MPH AND HEAVY
RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CLAY CENTER AND
GREEN.

&&

LAT...LON 3946 9722 3943 9697 3914 9708 3914 9728
TIME...MOT...LOC 2201Z 197DEG 18KT 3918 9719
Local storm report, Jun 14, 5:23 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
523 PM CDT SUN JUN 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HEAVY RAIN       4 WNW OLPE              38.28N 96.24W
06/14/2015  E2.50 INCH       LYON               KS   TRAINED SPOTTER

&&

BAERG

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Topeka, KS (KFOE), 00:00Z

0.7 hours before the tornado, 110 km from the path. June 15, 2015.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 350 joules per kilogram, CIN -58, lifted condensation level 839 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 00:00Z on 2015-06-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 44 square meters per square second, 0 to 6 km bulk shear 30 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-58 J/kg
Surface CAPE
1533 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
30 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

Topeka, KS (KFOE), 12:00Z

11.3 hours after it, 110 km from the path. June 15, 2015.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 13 joules per kilogram, CIN -265, lifted condensation level 1262 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 12:00Z on 2015-06-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 39 square meters per square second, 0 to 6 km bulk shear 32 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-265 J/kg
Surface CAPE
328 J/kg
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
32 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

The surface observations

Fort Riley (FRI), 49 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Topeka radar (KTWX), 66 km away, was scanning. The volume nearest the touchdown began at 00:39 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2015 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of June 14, 2015

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 1412:25 PM CDTEF0Lincoln, NE1.025

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.